MEDICALLY REVIEWED

Singapore Man Dies After Allergic Reaction Possibly Linked to TCM Pills and Covid-19 Infection

TCM Singapore Lianghua

A 61-year-old Singaporean man dies from a severe allergic reaction potentially linked to traditional Chinese medicine (TCM) pills taken after testing positive for Covid-19. 

Medical professionals suggest the unusual case highlights the risks of combining unapproved TCM treatments with the virus.

The Incident

On July 29, 2022, Mr. Koh Choon Lim, a 61-year-old Singaporean, died in Tan Tock Seng Hospital after taking four capsules of Lianhua Qingwen Jiaonang, a traditional Chinese medicine pill. The TCM pills, which Mr. Koh had taken after testing positive for Covid-19, were suspected to have triggered a life-threatening allergic reaction. However, the investigating officer could not confirm this link in a postmortem setting.

Lianhua Qingwen Jiaonang, which contains potent ingredients ephedrine and pseudoephedrine, has been approved by the Health Sciences Authority (HSA) for the relief of cold and flu symptoms, but not for treating Covid-19 symptoms. Later in December 2021, HSA discovered that Lianhua Qingwen Jiaonang contained potent ingredients ephedrine and pseudoephedrine, which may lead to side effects like irregular heart rate, vomiting, and dizziness.

Mr. Koh’s Condition

Mr. Koh first felt unwell and giddy on July 18, 2022. On July 27, 2022, he took four capsules of Lianhua Jingwen Jiaonang for cold and flu symptom relief. He had previously taken them to “clear body heatiness.” He woke up at 4:30 am on July 28, 2022, experiencing discomfort and difficulty speaking. His family took him to a clinic. Subsequently, the doctor observed swollen lips and attributed this to an allergic reaction rather than Covid-19. The doctor advised Mr. Koh to visit a hospital for further check-ups, but he refused.

His condition deteriorated, and they pronounced him dead on July 29, 2022. The final cause of Mr Koh’s death was determined to be anaphylaxis. It is a life-threatening allergic reaction, and Covid-19 respiratory tract infection, with other medical conditions present. 

Mr Koh had taken the TCM pills before without issue. Dr Chan referred to sensitisation, a process where a person’s body becomes sensitive to a given allergen. Mr Koh had already become sensitized to the allergen. Additionally, possibly due to the combination of Covid-19, he experienced a reaction this time.

Medical Perspective

Dr. Monica Chan, an Adjunct Assistant Professor from the National Centre for Infectious Diseases (NCID), testified that Mr. Koh’s presentation of anaphylaxis was “very unusual” as he showed atypical symptoms such as an altered mental state and behavioural changes. She explained that Mr. Koh had become “sensitised” to the allergen after taking the medicine previously, and the combination of this with Covid-19 led to the severe reaction this time.

Further Investigation

State Coroner Adam Nakhoda directed further investigations, including obtaining the TCM pills from Mr. Koh’s family and statements from the nurse or doctor who last took Mr. Koh’s vitals. Authorities will provide the findings upon completion of these investigations.

The incident serves as a cautionary tale about the potential dangers of using traditional medicine without proper supervision and highlights the importance of medical professionals and regulatory bodies monitoring the use of such products. We send our condolences to the deceased and his family.

Share via

Also worth reading

People also read:

philhealth charter
Philippine Health Insurance Corp. (PhilHealth) Embraces Benefit Package Expansion

Speaker Ferdinand Martin Romualdez’s call for a comprehensive review of PhilHealth’s charter to extend patient benefits resonated strongly with the organisation’s vision. In response, PhilHealth affirmed its alignment with Speaker Martin’s directive, emphasising the urgent need to increase case packages across the board aggressively. Ledesma Jr. reiterated PhilHealth’s commitment to this cause, signalling a proactive approach to driving forward these enhancements in collaboration with key stakeholders.

Read More »